Priapism is defined as a persistent and painful erection of penile or clitoral tissue with a duration of more than six hours and is not associated with sexual arousal.2
Clitoral priapism is an infrequent cause of clitoral or vulvar pain and can result in unnecessary and extensive laboratory and radiographic testing if not diagnosed appropriately through the history and clinical examination.2
Although only infrequently associated with etiologies that can cause long-term morbidity, the episodes themselves can be incapacitating and can require multiple hospital or clinic visits for pain control, according to sporadic case reports in the literature.2
Often a vague history is obtained as a function of embarrassment and frequently the episode has abated by the time the clinician evaluates the patient, making it difficult to diagnose. The details of specific clitoral swelling followed by pain with concomitant erection of the clitoral tissue can be suggestive of the diagnosis. Often, patients will describe an episode of perceived vulvar or labial swelling or pain that leads to clitoral swelling, erection, and extensive pain.2
Others will describe symptoms of dysuria, anorgasmia, intestinal complaints, and even cramping pain in the pelvic or lower abdominal region within the episode of clitoral priapism.3
A search for antecedent or proximate causes should ensue, and would likely include a complete recent medication and illicit drug history, a complete physical and gynecological examination, relevant urine and pregnancy studies, and adjunct testing depending upon the physical exam and history findings.
The mechanism of clitoral priapism is theorized to be similar to the pathophysiology of male priapism, which involves altered circulation of the corpora cavernosa and increased clitoral intracavernous pressure resulting in erection of the glans.9
Decreasing venous outflow results in increased blood volume and pressure in the corpora. Although in men an increase in arterial inflow is an additional mechanism for producing priapism, this does not appear to be a relevant etiology in women.9
Corporeal venous outflow obstruction is likely a result of the following causes: 1) alpha sympathomimetic blockade resulting in extended relaxation of corporal smooth muscle, 2) physical obstruction or sinus compression, and 3) venous drainage occlusion.2,7
Several groups of medications have been associated with clitoral priapism. although the exact mechanism for producing clitoral engorgement and pain is unknown.1
Due to the increasing use of these agents, the condition may become more prevalent, which is why EPs should evaluate for this condition. Alpha adrenergic blocking agents resulting in smooth muscle relaxation and venous stasis in the corpus cavernosa may cause priapism.9
Priapism is also a known adverse effect of psychotropic medications1,10
and is a rare reported adverse effect of antidepressant treatment.11
fluoxetine, paroxetine, bromocriptine, olazapine,12
have all been implicated as agents contributing to or responsible for episodes of clitoral priapism. Potent 5H2 receptor antagonists3
have also been reported to cause priapism, although the mechanism is unclear since the majority of 5H2 antagonists have limited alpha blocking effects. Bromocriptine may act through an increase in oxytocin or spinal dopaminergic pathways, although clear evidence is lacking.1
Additionally, authors have provided evidence to support the idea that, rarely, clitoral priapism is the result of a physical obstruction of venous or lymphatic drainage and have included transitional cell carcinoma as a cause.5
Sickle cell disease13–15
and spinal cord injury16
are known causes of priapism, with sickle cell far more common as a cause in males. Although this patient was of African-American decent, she had no family history of sickle cell disease and it is not thought to be the cause in her situation.
If an anatomic source exists, often excision or other therapies need to be considered with the appropriate specialist. The complete workup must exclude other more common causes of clitoral or vulvar pain including urinary tract or pelvic infections, local trauma or abrasions, vulvovaginitis, contact dermatitis, and other causes of pelvic or abdominal pain.
No specific treatment regimen has been proven to be effective in managing clitoral priapism. However, cause-specific treatment frequently reverses the condition and has responded well, in case reports, to the usage of NSAIDS, cooling pads, and opiates, although their effectiveness is inconclusive.2,7,17,18
When the etiology in unknown, the course of treatment becomes more confused and uncertain. While several case reports have discussed the use of imipramine as the initial drug of choice, its effect is poorly understood.2,6,7
More likely, the patient’s condition resolved because the offending agent was removed. Intracavernous administration of alpha agonists similar to the treatment of penile priapism has also been reported with success.8
Therefore, the accepted management involves removal of the offending agent, replacement with an agent from another therapeutic class, and coordinated treatment with imipramine for symptomatic episodes.7
Some authors have advocated for the use of alpha adrenergic agonists in the acute episodes, including phenylpropanolamine or phenylephrine. These medications have similar alpha agonist activity when compared to imipramine but do not have the anti-cholinergic effects. One case highlights scorpion venom as a possible treatment modality.19
Urologic and/or gynecologic consultation may be required if symptoms cannot be abated with the above remedies.